My doctor told me I may be at risk of bleeding problems during chemotherapy. Why is this a concern? Is there anything I can do to prevent bleeding?

Answers from Timothy J. Moynihan, M.D.

Chemotherapy can weaken your bone marrow's ability to produce platelets, a blood cell that helps stop bleeding by binding to the site of damaged blood vessels and helping your blood to clot. When you have low levels of platelets, you bleed and bruise more easily.

Tell your doctor immediately if you have:

  • Cuts that bleed excessively
  • Menstrual periods that are heavier or last longer than usual
  • Bloody vomit
  • Black or bloody stool
  • Reddish or pinkish urine
  • Dizziness, headaches or changes in vision
  • Unexpected bruising
  • Red spots under your skin

To lower your risk of bleeding:

  • Shave with an electric razor, not a razor blade.
  • Don't walk around barefoot.
  • Blow your nose gently.
  • Brush your teeth with a soft toothbrush.
  • Avoid contact sports and other rough activities.
  • Use sanitary pads instead of tampons.
  • Don't drink alcohol without first asking your doctor.
  • Don't take any over-the-counter medicines without asking your doctor.
  • Eat high-fiber foods to avoid constipation. Hard bowel movements can scrape at the lining of your intestines.

If you do start to bleed, use a clean cloth to press down firmly on the area until the bleeding stops. Call your doctor if the bleeding doesn't stop after a few minutes.

Aug. 29, 2014 See more Expert Answers